The article you requested is

Antipsychotic Drug Interactions and Mortality Among Nursing Home Residents With Cognitive Impairment

J Clin Psychiatry 2017;78(1):e76–e82
10.4088/JCP.15m10303

Objective: Among elderly individuals with dementia, the use of antipsychotics has been associated with serious adverse events including ischemic stroke and death. Multiple medications can interact with antipsychotics and increase the risk of such adverse events. The purpose of this retrospective, longitudinal cohort study was to estimate the prevalence of potential antipsychotic drug interactions and their effect on increasing the risk of death among cognitively impaired elderly individuals treated with antipsychotics.

Methods: We conducted a retrospective longitudinal cohort study in 59 nursing homes of 7 European Union countries and Israel. The study was conducted during the years 2009 to 2011. Participants were cognitively impaired individuals aged 65 years or older residing in the participating nursing homes and being treated with antipsychotics (N = 604). Risk of death associated with potential antipsychotic drug interactions was the main outcome. The inter–Resident Assessment Instrument for Long Term Care Facilities (interRAI LTCF) was used to assess participants. Follow-up time was 12 months.

Results: The prevalence of potential antipsychotic drug interactions was 46.0%. Antipsychotic drug interactions were associated with higher mortality (incidence rate of 0.26 per person-year in the antipsychotic drug–interaction group versus 0.17 per person year in the no antipsychotic drug–interaction group). After adjusting for potential confounders, risk of death was higher in the group of residents with potential antipsychotic drug interactions relative to those unexposed to such interactions (hazard ratio = 1.71; 95% CI, 1.15–2.54).

Conclusions: Part of the observed excess risk of death associated with the use of antipsychotic medications in elderly individuals with cognitive impairment may be attributable to antipsychotic drug interactions. Antipsychotics should be used with extreme caution especially among those individuals receiving concomitant cardiovascular or psychotropic medications.